Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Gaylord, MI

November 17, 20134 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Nov 17, 2013, 3:52 PM EST for 4 counties in Michigan. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 17, 2013, 3:52 PM EST (20:52 UTC)
Expired
Nov 17, 2013, 4:45 PM EST
In force
53 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MI, Kalkaska County, MI, Missaukee County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 51 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 4:20 PM ESTTSTM WND DMGRoscommon, MIMULTIPLE TREES DOWN ACROSS THE COUNTY.
Nov 17, 4:30 PM ESTTSTM WND DMGSaint Helen, MIPOWER LINES DOWN. TIME ESTIMATED BY RADAR.
Nov 17, 4:43 PM ESTTSTM WND DMG3 Nne Frederic, MIMULTIPLE TREES DOWN ACROSS THE COUNTY. TREES DOWN OVER I-75 BETWEEN FREDERIC AND WATERS.
Nov 17, 4:50 PM ESTTSTM WND DMGRoscommon, MIMULTIPLE TREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 1:13 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KAPX 172052
SVRAPX
MIC039-079-113-143-172145-
/O.NEW.KAPX.SV.W.0049.131117T2052Z-131117T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EST SUN NOV 17 2013

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHEASTERN KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN...
  EASTERN MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN...
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 445 PM EST

* AT 350 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM SHARON TO 5 MILES SOUTH OF MOORESTOWN TO
  MODDERSVILLE...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HOUGHTON LAKE...PRUDENVILLE...GRAYLING...ROSCOMMON...ST. HELEN...
  MOORESTOWN...SIGMA...ROSCOMMON TOWNSHIP...BEAR LAKE...HIGGINS
  LAKE...NORTH HIGGINS LAKE PARK...ROSCOMMON COUNTY AIRPORT...SOUTH
  HIGGINS LAKE STATE...NESTER TOWNSHIP...TWIN LAKES AREA...
  FREDERIC...HARTWICK PINES STATE PARK...LAKE ST. HELEN...SOUTH
  BRANCH TOWNSHIP AND LOVELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4417 8507 4435 8505 4458 8524 4486 8494
      4485 8439 4448 8436 4416 8437
TIME...MOT...LOC 2051Z 240DEG 40KT 4456 8505 4440 8493
          4423 8495

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH

$$

ARNOTT
2 follow-up statements
298 
WWUS53 KAPX 172124
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EST SUN NOV 17 2013

MIC079-113-172134-
/O.CAN.KAPX.SV.W.0049.000000T0000Z-131117T2145Z/
KALKASKA MI-MISSAUKEE MI-
424 PM EST SUN NOV 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MISSAUKEE AND
SOUTHEASTERN KALKASKA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

REMEMBER A TORNADO WATCH REMAINS IN EFFECT THROUGH 8 PM EST.  

LAT...LON 4417 8485 4486 8485 4485 8439 4455 8437
      4416 8437
TIME...MOT...LOC 2124Z 240DEG 40KT 4487 8475 4457 8448
          4421 8457

$$

MIC039-143-172145-
/O.CON.KAPX.SV.W.0049.000000T0000Z-131117T2145Z/
CRAWFORD MI-ROSCOMMON MI-
424 PM EST SUN NOV 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ROSCOMMON AND
CRAWFORD COUNTIES UNTIL 445 PM EST...

AT 419 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF FREDERIC TO ROSCOMMON TO 5 MILES
SOUTHEAST OF ROSCOMMON TOWNSHIP...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ST. HELEN...LAKE ST. HELEN...SOUTH BRANCH TOWNSHIP...NESTER
TOWNSHIP...TWIN LAKES AREA AND LOVELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4417 8485 4486 8485 4485 8439 4455 8437
      4416 8437
TIME...MOT...LOC 2124Z 240DEG 40KT 4487 8475 4457 8448
          4421 8457

HAIL...0.75IN
WIND...60MPH

$$

ARNOTT
898 
WWUS53 KAPX 172140
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
440 PM EST SUN NOV 17 2013

MIC039-143-172150-
/O.EXP.KAPX.SV.W.0049.000000T0000Z-131117T2145Z/
CRAWFORD MI-ROSCOMMON MI-
440 PM EST SUN NOV 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR ROSCOMMON AND CRAWFORD
COUNTIES WILL EXPIRE AT 445 PM EST...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 4417 8485 4486 8485 4485 8439 4455 8437
      4416 8437
TIME...MOT...LOC 2140Z 240DEG 40KT 4495 8452 4465 8425
          4429 8435

$$

ARNOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 10:57 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Nov 17, 10:57 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1057 AM EST SUN NOV 17 2013

.SYNOPSIS...
ISSUED AT 328 AM EST SUN NOV 17 2013

STRONG LOW PRESSURE WILL CROSS EASTERN UPPER MICHIGAN LATE
TODAY...THEN CONTINUE NORTHEAST INTO CANADA THROUGH MONDAY. THIS
SYSTEM WILL BRING WARMTH...SHOWERS AND THUNDERSTORMS TO NORTHERN
MICHIGAN TODAY. SOME STORMS COULD BE SEVERE ACROSS NORTHERN LOWER
MICHIGAN. THE WARM WEATHER WILL BE SHORT LIVED...AS A STRONG COLD
FRONT RUSHES THROUGH THIS EVENING. THIS WILL BRING MUCH COLDER AND
VERY WINDY CONDITIONS LATE TONIGHT INTO MONDAY. ACCUMULATING
LAKE EFFECT SNOWS WILL BE POSSIBLE FOR THE TRADITIONAL SNOW BELTS ON
MONDAY.

&&

.UPDATE...
ISSUED AT 1057 AM EST SUN NOV 17 2013

SEVERE WEATHER STARTING TO UNFOLD ACROSS THE REGION AT THIS HOUR.
15Z SFC ANALYSIS REVEALING SECONDARY SFC LOW SPINNING UP RAPIDLY
ACROSS THE IOWA/WISCONSIN/ILLINOIS BORDER THIS MORNING IN RESPONSE
TO POTENT MID LEVEL SHORT WAVE PUNCHING INTO THE IOWA/MISSOURI
AREA AND ASSOCIATED STRONG UPPER JET CORE DEVELOPING ACROSS THE
MID MISSISSIPPI RIVER VALLEY. ONE BATCH OF MORE WIDESPREAD
RAINFALL PIVOTING UP THROUGH WISCONSIN INTO NRN MICHIGAN ALONG LOW
LEVEL CONVERGENCE AXIS LAYING UP THROUGH THAT AREA AND NEXT STRONG
WARM ADVECTION SURGE PUSHING UP THROUGH CENTRAL LAKE MICHIGAN ATTM
(WHERE SOME BEEFIER CONVECTION IS ALREADY LIFTING UP INTO THE
REGION). BUT MAIN ATTENTION RESIDES DOWN ACROSS ILLINOIS/INDIANA
AND OHIO. PER SPC ANALYSIS PAGE...NICE PLUME OF >1000 J/KG MUCAPE
VALUES ALREADY IN PLACE ACROSS ILLINOIS INTO INDIANA ALONG WITH AN
AXIS OF >60 KNOTS EFFECTIVE BULK SHEAR VALUES...SUNSHINE ACROSS
ILLINOIS AND CONVECTIVE LINES ALREADY FORMING.

THIS AFTERNOON THROUGH TONIGHT...OBVIOUSLY SEVERE WEATHER WILL
HAVE THE BIGGEST IMPACT FROM ILLINOIS OVER THROUGH OHIO AND FAR
SRN LOWER MICHIGAN THIS AFTERNOON/EARLY EVENING. QUESTION IS
WHETHER OR NOT ONE OR MORE LINES OF CONVECTION CAN GROW UPSCALE
INTO NRN LOWER MICHIGAN AND GIVE US SEVERE WEATHER. KINEMATICS
WILL WITHOUT QUESTION BE IN PLACE FOR STRONG TO SEVERE STORMS THIS
AFTERNOON/EVENING AS AXIS OF >50 KNOT 0-6KM BULK SHEAR VALUES
PIVOTS UP INTO THE REGION AND UPPER JET CORE CORE PUNCHES THROUGH
SRN LOWER MICHIGAN RESULTING IN A STRONG BULLSEYE OF UPPER
DIVERGENCE SLIDING UP THROUGH NRN MICHIGAN. QUESTION FOR US IS
INSTABILITY (AS USUAL). PSEUDO DRY SLOT/CLEARING AND ENHANCED
HEATING STILL LOOKING TO SLIDE BY JUST TO OUR SOUTH THIS AFTERNOON
KEEPING THE BEST SFC BASED INSTABILITY/GREATEST EFFECTIVE BULK
SHEAR VALUES DOWN THAT WAY. REGARDLESS...GIVEN THE STRONG
DYNAMICS/KINEMATIC SUPPORT...REASONABLE TO BELIEVE THAT STRONG TO
SEVERE CONVECTION THAT DEVELOPS OFF TO OUR S/SW OVER THE NEXT FEW
HOURS WILL ADVANCE NORTHEASTWARD AND MAKE A RUN TOWARD THE E/SE
PART OF THE CWA LATER THIS AFTERNOON. LIKELY WEAKENING...BUT STILL
BRINGING A SEVERE STORM THREAT...PRIMARILY WINDS...BUT THERE WILL
BE A LOW END THREAT FOR TORNADOS. ANTICIPATE THAT PARTS OF THIS
CWA (SE) WILL END UP IN A WATCH AT SOME POINT THIS AFTERNOON.

FROPA TONIGHT...FOLLOWED BY STRONG WIND POSSIBILITIES. 12Z
GUIDANCE CONTINUES TO ADVERTISE AROUND 50 KNOTS IN THE MIXED LAYER
BEHIND THE FRONT LATER THIS EVENING AND OVERNIGHT SUGGESTING TOP
END GUSTS IN THE 35 TO 45 KNOT RANGE. UNFORTUNATELY...NOT
CONVINCED THAT HIGH WIND WARNING/STORM FORCE GUSTS CRITERIA WILL
BE MET ACROSS ALL THE CWA. BEST CHANCES PROBABLY ALONG THE LAKE
MICHIGAN SHORELINE INTO THE STRAITS AS WELL AS THE LAKE SUPERIOR
SHORE. BUT...WARNINGS ARE ALREADY OUT AND CERTAINLY NOT GOING TO
TAKE IT DOWN AT THIS POINT (IT WILL BE WINDY AFTER ALL). HAVE
TWEAKED WIND GUSTS IN THE FORECAST TO REFLECT MORE 35 TO 45 KNOT
WIND GUSTS...BUT HAVE A FEW GUSTS UP TO 50 KNOTS RIGHT BEHIND THE
FRONT.

UPDATE ISSUED AT 651 AM EST SUN NOV 17 2013

NOT MUCH NEEDS TO BE CHANGED ATTM. PRECIP SOMEWHAT SPARSE AT THE
MOMENT AS PLANNED...WITH SOME SPRINKLES/WEAK SHOWERS AND PERHAPS A
BIT OF DRIZZLE. NEXT WAVE OF 1000-850MB THETA-E ADVECTION IS
KICKING OFF SPOTTY DEEP CONVECTION ALONG THE WI/IL BORDER INTO FAR
SW LOWER. THIS ACTIVITY WILL LIFT NORTH...WITH MUCH HIGHER POPS
AND A CHANCE OF THUNDER WARRANTED IN SOUTHERN SECTIONS TOWARD/
AFTER 10AM.

AIRMASS WILL CERTAINLY GET A CHANCE TO LOAD UP TO OUR SOUTH...WITH
PARTS OF IL/INDIANA POISED TO BREAK INTO PARTIAL SUNSHINE. WILL
WAIT AND SEE HOW THINGS EVOLVE TO OUR SOUTH...WHICH WILL DETERMINE
OUR POTENTIAL SVR THREAT THIS AFTERNOON.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 328 AM EST SUN NOV 17 2013

CURRENTLY, TWO SFC LOWS ARE MOVING INTO THE UPPER GREAT LAKES.
THE FIRST IS HEADING OUT OF THE UPPER MISSISSIPPI VALLEY AND INTO
WESTERN LAKE SUPERIOR. THE SECOND IS IN NORTHEASTERN KANSAS, AND
THE TWO OF THE THEM ARE TIED TOGETHER BY A COLD FRONT. AT 500
MB, THERE IS A BROAD TROUGH, WITH A 80 KT JET STREAK MOVING
THROUGH COLORADO, WHICH IS HELPING TO DEVELOP THE SECOND OF THE
TWO SFC LOWS. IT IS THE MOVEMENT OF THIS SECOND LOW THAT WILL BE
THE PRIMARY CONCERN OVER THE NEXT 24 HOURS.

THE NEXT COUPLE OF HOURS...THE BULK OF THE RAIN IS GONE WITH THE
MID-LEVEL MOISTURE HAVING STRIPPED OUT. SO WITH THE FORCING AND THE
MOISTURE FROM ABOUT 775MB TO THE SFC, THERE SHOULD BE LIGHT
RAIN/PATCHY DRIZZLE OVER THE AREA. TEMPERATURES WILL CONTINUE TO
REMAIN BETWEEN 45 AND 55 OVER THE FORECAST AREA.

TODAY...AS THIS SYSTEM MOVES FROM SOUTHERN IOWA TO EASTERN
WISCONSIN, DEEPENING AS IT GOES, THE FRONTS WILL SHARPEN UP WITH
WARM AIR CONTINUING TO MOVE UP FROM THE SOUTH THROUGH LOWER
MICHIGAN. FOLLOWING ON THE SOUTHERN SIDE OF THE SFC LOW IS THE 500
MB JET STREAK THAT WILL PRODUCE 0-6K BULK SHEAR TO AROUND 60 KNOTS.
WITH THE COLD FRONT EXPECTED TO BEGIN TO MOVE THROUGH THE REGION BY
LATE AFTERNOON/EARLY EVENING, THE THUNDERSTORM LINE THAT WILL FORM
AHEAD OF THE FRONT WILL HAVE DAMAGING WINDS TO SAY THE LEAST. WOULD
NOT BE SURPRISED IF WITH THE SOUTHERLY FLOW THAT LOW TOPPED
SUPERCELLS APPEAR, ALTHOUGH THE MAIN CONCERN WILL BE A LARGE SQUALL
LINE.

TONIGHT...ONCE THE THUNDERSTORMS MOVE EAST, THE FRONT WILL BE
THROUGH THE REGION BY 06Z AS THE SFC LOW SHOULD BE SOMEWHERE AROUND
50-100 MILES NE OF ANJ. THE PROBLEM THEN BECOMES THE INCREASINGLY
STRONG GRADIENT WHICH, WITH THE COLD ADVECTION WILL BRINGS
SIGNIFICANTLY STRONG WINDS. THE MODELS ARE ALL SUGGESTING THAT THE
WINDS AT ABOUT 2000-2500 FEET WILL BE SUSTAINED NEAR 55 KNOTS. WITH
THE STABILITY SOMEWHAT UNSTABLE, DEPENDING ON THE MODEL SOUNDING,
WILL EXPECT THAT THERE WILL BE SOME WIND GUSTS TO AROUND 60 MPH.
WITH THAT IN MIND, WILL HAVE A HIGH WIND WARNING THAT WILL START
AROUND 03Z FOR N LOWER, AND 06Z FOR E UPPER. WITH THE LOW MOVING
QUICKLY OFF TO THE NE, WILL END THE SOUTHERN COUNTIES AROUND 12Z AS
THE GRADIENT BEGINS TO SLACKEN, AND 18Z FOR THE COUNTIES ALONG AND
NORTH OF M-32(ALTHOUGH WILL END THE WARNINGS FOR ALPENA AND
MONTMORENCY WITH THE SOUTHERN COUNTIES AS THINGS LOOK LIKE THEY
SHOULD END THERE A LITTLE FASTER). E UPPER WILL END AT 12Z AS THE
LONG TERM FORECAST WILL EXPLAIN THAT WINTER WEATHER HEADLINES WILL
BE NEEDED THERE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 328 AM EST SUN NOV 17 2013

COLDER AIR WILL CONTINUE TO BLAST INTO THE REGION ON MONDAY...AS
STRONG LOW PRESSURE EJECTS TO THE NE. LAKE EFFECT SNOW (LES) AND
BLUSTERY WINDS ARE EXPECTED IN AT LEAST SOME OF THE SNOWBELTS. HIGH
PRESSURE WILL BUILD EAST INTO THE REGION ON TUESDAY...WHICH WILL
ERODE LAKE-EFFECT PRECIP...BUT KEEP US ON THE COLD SIDE. THE MAIN
CHALLENGE IN THE LONG TERM IS LES EARLY ON IN THE FORECAST.

MODELS...GFS LOOKS EXCESSIVELY SLOW AND DEEP WITH THE SURFACE LOW
EARLY MONDAY. NAM/ECMWF/SREF ARE ALL ON THE SAME PAGE AND ARE
PREFERRED.

MONDAY...974MB-ISH SURFACE LOW WILL BE JUST SOUTH OF JAMES BAY
MONDAY MORNING...AND WILL BE EAST OF SAID BAY BY EVENING. A
LINGERING SURFACE TROF HANGS BACK ACROSS EASTERN UPPER AND EXTREME
NORTHERN LAKE MI TO START THE DAY...AND WILL SWING SE-WARD TOWARD
SAGINAW BAY AND FAR SOUTHERN LAKE MI AS MONDAY PROCEEDS. PRESSURE
GRADIENT WILL RELAX A SMIDGE IN THE MORNING...MORE SUBSTANTIALLY IN
THE PM HOURS.

WNW FLOW PROGGED INTO NORTHERN LOWER...WNW/NW ON SUPERIOR. WE SHOULD
JUST BE SEEING THE BEGINNING OF A LAKE RESPONSE AT 12Z MONDAY. 850MB
TEMPS WILL STILL BE HANGING AROUND -5C AT APN/OSC...BUT WILL ALREADY
BY -11C AT MQT UPSTREAM. INTERESTING THAT 850MB TEMPS NEVER LOWER
BELOW -9C. THAT KEEPS DELTA T/S FROM RISING ABOVE 16 OR SO...WHICH
IS ENOUGH FOR LAKE EFFECT BUT ISN/T TERRIBLY IMPRESSIVE. MOISTURE
AVAILABILITY IS MOST IMPRESSIVE ON SUPERIOR...WHICH IS ON THE OUTER
EDGE OF WRAPAROUND MOISTURE FOR THE DEPARTING CYCLONE. 850-700MB RH
ON SUPERIOR WILL BE AT OR ABOVE 85 PERCENT ON SUPERIOR THRU THE
DAY...WHILE NORTHERN LAKE MI IS 70-75 PERCENT THRU 18Z AND THEN
DECREASES.

GIVEN THE ABOVE...SUSPECT THE SNOWBELTS OF NORTHERN LOWER WILL
STRUGGLE A BIT TO GET MUCH IN THE WAY OF SNOW. SOME LOCALIZED 1-2
AMOUNTS SEEM POSSIBLE...MAINLY IN THE MORNING...BUT NO WORSE.
WESTERN/CENTRAL CHIPPEWA CO IS CONSIDERABLY MORE UNDER-THE-
GUN...WITH 1-4 INCH ACCUMS NEAR AND WEST OF I-75. LIMITING FACTOR IS
THAT THE BL WILL STILL BE SOMEWHAT MILD IN THE MORNING (SURFACE
TEMPS SLIPPING THRU THE MID AND EVENTUALLY LOWER 30S)...HINDERING
SNOW-LIQUID RATIOS. INDEED...PRECIP WILL STILL BE MIXY IN MANY
LOCALES EARLY IN THE MORNING.

MODELS CONSISTENTLY PAINT 40-45KT 950MB WINDS OVER THE WATERS NORTH
OF M-32 IN THE MORNING...BEFORE THE PRESSURE GRADIENT STARTS TO
SLACKEN MORE QUICKLY. THIS EQUATES TO POSSIBLE 45-50MPH WIND GUSTS
IN THE MORNING/THRU MIDDAY ALONG THE EQUIVALENT BEACHES. GIVEN SHORT
TERM FORECAST CONCERNS AND HEADLINES UP THRU 12Z...WILL PUSH THE
HIGH WIND WARNING UNTIL 15Z/10AM FOR CVX-ROGERS CITY AND POINTS
NORTH. WILL NOT GO WITH A WINT WX HEADLINE YET FOR CHIPPEWA...AN
ADVISORY WILL LIKELY BE NEEDED FOR THE REST OF THE DAY THOUGH.
(WOULD NOT RULE OUT A HARSHER HEADLINE THOUGH).

TEMPS FALLING THRU THE 30S AND INTO THE UPPER 20S.

MONDAY NIGHT/TUESDAY...HIGH PRESSURE WILL BUILD EAST INTO THE OHIO
VALLEY BY TUESDAY MORNING...GRADUALLY DISLODGING THE CYCLONICALLY-
CURVED LOW LEVEL FLOW. DEEP MOISTURE RAPIDLY DEPARTS AFTER 00Z...AND
LAKE EFFECT PRECIP WILL DIMINISH GREATLY MONDAY NIGHT. NAM IS VERY
QUICK TO RACE A SHORTWAVE EAST INTO THE NORTHERN LAKES...INTERACTING
WITH THE BEGINNINGS OF RETURN FLOW TO PERHAPS GENERATE PRECIP AGAIN
IN EASTERN UPPER LATE MONDAY NIGHT. THIS LOOKS MUCH TOO QUICK
COMPARED TO THE GFS/ECMWF...WHICH ALSO SKIRT THE MAX ISENTROPIC LIFT
JUST TO OUR NORTH. WILL KEEP THE FORECAST DRY THRU THESE PERIODS...
THOUGH WITH AN INCREASE IN CLOUDS IN NORTHERN SECTIONS ON TUESDAY.
MIN TEMPS UPPER TEENS TO MID 20S. MAX TEMPS MID 30S TO LOWER 40S.

REST OF THE FORECAST...THE ECMWF HAS BEEN THE MORE CONSISTENT OF THE
EXTENDED MODELS...AND FORMS A REASONABLE BASIS FOR THE EXTENDED
FORECAST. THE NEXT NORTHERN STREAM TROF IN THE SPLIT FLOW PATTERN
WILL REACH THE NORTHERN LAKES BY EARLY THURSDAY NIGHT...PUSHING A
COLD FRONT INTO NORTHERN MI DURING THE DAY THU. PRECIP CHANCES
ARRIVE AS A RAIN/SNOW MIX AS SOON AS WED NIGHT. POST-FRONTAL AIRMASS
SEES 850MB TEMPS DROP INTO THE LOW/MID MINUS TEENS...SO QUITE
CHILLY...BUT HIGH PRESSURE QUICKLY BUILDS OVERHEAD BY FRIDAY TO
LIMIT LAKE EFFECT. HOWEVER...A STRONGER UPPER TROF AND ASSOCIATED
COLD FRONT APPEARS LIKELY TO MOVE IN EARLY IN THE WEEKEND...WITH THE
POTENTIAL FOR SOME SERIOUS COLD AIR (850MB TEMPS -20C) BEHIND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 636 AM EST SUN NOV 17 2013

MVFR TO IFR TODAY. LLWS TODAY. STRONG TSRA POSSIBLE THIS
AFTERNOON. VERY WINDY TONIGHT.

TWO LOW PRESSURE SYSTEMS TO OUR WEST WILL MERGE AND
STRENGTHEN...MOVING NE-WARD ACROSS THE NORTHERN GREAT LAKES THIS
EVENING. WARM/MOIST AIR CONTINUES TO STREAM NORTH INTO THE
AREA...RESULTING IN CONSIDERABLE LOW CLOUD COVER AND SOME PRECIP.
SHRA/TSRA WILL BECOME A BIGGER THREAT THIS AFTERNOON...AS
STRONG/SVR TSRA TRY TO MOVE NORTH FROM THE SOUTHERN LAKES. A COLD
FRONT CROSSES NORTHERN MI THIS EVENING...DIMINISHING PRECIP (FOR A
TIME) AND INCREASING CIGS.

SOUTHERLY WINDS TODAY...WITH ENOUGH WIND JUST OFF THE DECK TO
WARRANT MARGINAL LLWS TODAY FOR SOME TAF SITES. WINDS WILL VEER
WEST AND INCREASE CONSIDERABLY THIS EVENING. GUSTS TO 35-40KT WILL
BE COMMON OVERNIGHT...PERHAPS HIGHER AT MBL/PLN.

&&

.MARINE...
ISSUED AT 328 AM EST SUN NOV 17 2013

TODAY THE WINDS WILL CONTINUE WITH THE SMALL CRAFT TO GALE GUSTS FOR
A TIME. HOWEVER, THE SFC LOW IS EXPECTED TO MOVE OVER NORTHERN LAKE
MICHIGAN BETWEEN 18Z AND 00Z. THIS WILL ALLOW THE WINDS TO DROP OFF
FOR ABOUT 3-6 HOURS(WOULDN'T BE SURPRISED IF THERE ARE SOME SMALL
CRAFT GUSTS, OR THE WAVES ARE STILL HIGH ENOUGH FOR SMALL CRAFT).
THEN AFTER 00Z, THE WINDS WILL VEER SHARPLY TO THE WNW AND THEN NW
AS AFTER THE LOW GOES BY. THE GRADIENT TIGHTENS QUICKLY. MODELS ARE
NOW SUGGESTING THAT THERE WILL BE 55 KNOTS AT ABOUT 2500 FEET, SO
THE POSSIBILITY FOR THE STORM FORCE GUSTS ON ALL THE GREAT LAKES IS
MUCH HIGH. SO HAVE STORMS ON THE NEARSHORE WATERS OF LAKE MICHIGAN
ALONG NW LOWER, AND GALES ALONG E UPPER AND IN GRAND TRAVERSE BAY.
AS THE WINDS TURN WNW THROUGH THE STRAITS, AND WITH THE COASTAL
CONVERGENCE OUT TYPICAL NW HIGH WINDS IN THE LAKE HURON NEARSHORE
WATERS WILL BE POSSIBLE, BUT ALSO ALONG E UPPER AND THE REST OF NE
LOWER AS THE WINDS COMING OFF THE LAND ARE EXPECTING SOME GUSTS TO
PAST 45 KNOTS. AS WELL AS DTX HAVING STORMS FOR THE OPEN WATERS. AS
THE LOW MOVES AWAY THE WINDS SHOULD BEGIN TO EASE A BIT SO THAT THE
STORMS/GALES ON LAKE MICHIGAN SHOULD DOWNGRADE SOMETIME ON MONDAY TO
GALES/SMALL CRAFT, AND THEN ON LAKE HURON MONDAY NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST MONDAY FOR
     MIZ020>036-041-042.
     HIGH WIND WARNING FROM 1 AM TO 10 AM EST MONDAY FOR MIZ008-015.
     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM EST MONDAY
     FOR MIZ016>019.
LH...STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY FOR
     LHZ345>349.
LM...GALE WARNING UNTIL 7 AM EST MONDAY FOR LMZ323-341.
     STORM WARNING UNTIL 10 AM EST MONDAY FOR LMZ342.
     STORM WARNING UNTIL 7 AM EST MONDAY FOR LMZ344>346.
LS...GALE WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY FOR
     LSZ322.
     STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY FOR
     LSZ321.

&&

UPDATE...BA
SYNOPSIS...JZ
SHORT TERM...JL
LONG TERM...JZ
AVIATION...JZ
MARINE...JL
Hazardous weather outlook, Nov 17, 1:33 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
133 PM EST SUN NOV 17 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
133 PM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG STORM SYSTEM WILL MOVE THROUGH THE GREAT LAKES REGION
TODAY AND TONIGHT. THE FOLLOWING HAZARDS ARE EXPECTED WITH THIS
STORM:

* THUNDERSTORMS WILL OCCUR ACROSS NORTHERN MICHIGAN TODAY THROUGH
  THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN
  LOWER MICHIGAN...PRIMARILY BETWEEN 3 PM AND 8 PM. DAMAGING WIND
  GUSTS ARE THE MAIN SEVERE WEATHER THREAT...BUT THERE IS THE
  POTENTIAL FOR TORNADOES. PLEASE SEE ONGOING TORNADO WATCH FOR
  DETAILS.

* GALE FORCE WINDS REMAIN POSSIBLE OVER THE NEARSHORE WATERS OF
  NORTHERN MICHIGAN TODAY WITH STRONG SOUTHERLY WINDS. WINDS WILL
  THEN SHIFT TO THE WEST AND NORTHWEST TONIGHT...AND INCREASE TO
  STORM FORCE WIND GUSTS. SEE ONGOING MARINE FORECASTS FOR
  DETAILS.

* WINDS OVER LAND WILL ALSO INCREASE TONIGHT ACROSS EASTERN UPPER
  AND NORTHERN LOWER MICHIGAN. WIND GUSTS OF 40 TO 50 MPH WILL BE
  COMMON...WITH SOME GUSTS APPROACHING 60 MPH...ESPECIALLY ALONG
  THE LAKE MICHIGAN AND LAKE SUPERIOR SHORELINE AREAS. PLEASE SEE
  THE ONGOING HIGH WIND WARNINGS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG STORM SYSTEM WILL MOVE OUT OF THE GREAT LAKES REGION
MONDAY. THE FOLLOWING HAZARDS ARE EXPECTED WITH THIS STORM:

* HIGH WINDS WILL CONTINUE IN EASTERN UPPER AND FAR NORTHERN LOWER
  MICHIGAN MONDAY MORNING. SEE HIGH WIND WARNINGS FOR DETAILS.

* GALE TO STORM FORCE WINDS WILL CONTINUE ON THE NEARSHORE WATERS
  OF NORTHERN MICHIGAN ON MONDAY. SEE MARINE FORECASTS FOR DETAILS.

* SHARPLY COLDER AIR WILL RESULT IN ACCUMULATING LAKE EFFECT SNOW
  MONDAY AND EARLY MONDAY NIGHT IN THE LAKE EFFECT SNOW BELT
  REGIONS. THE MOST SUBSTANTIAL SNOWFALL IS EXPECTED IN WESTERN
  AND CENTRAL CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...WHERE
  GUSTY WINDS WILL ALSO RESULT IN SIGNIFICANT BLOWING AND DRIFTING
  SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED. DISPATCHERS...PLEASE NOTIFY
YOUR EMERGENCY MANAGERS IMMEDIATELY.

ADAM

In the hours before

Local storm report, Nov 17, 3:28 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
328 PM EST SUN NOV 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      PARKDALE                44.27N 86.30W
11/17/2013                   MANISTEE           MI   TRAINED SPOTTER

            WATER OVER US-31 NEAR THE INTERSECTION OF
            M-55.

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Nov 17, 3:32 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
332 PM EST SUN NOV 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       1 NW ALLENVILLE         46.00N 84.83W
11/17/2013  M1.06 INCH       MACKINAC           MI   TRAINED SPOTTER

            HEAVY RAIN DURATION 7 HOURS 30 MINUTES

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Nov 17, 3:35 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EST SUN NOV 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      2 SSE TRAVERSE CITY     44.73N 85.60W
11/17/2013                   GRAND TRAVERSE     MI   TRAINED SPOTTER

            FLOODING AT THE INTERSECTION OF GARFIELD RD
            AND S. AIRPORT RD.

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Nov 17, 3:37 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
337 PM EST SUN NOV 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      OLD MISSION             44.97N 85.49W
11/17/2013                   GRAND TRAVERSE     MI   TRAINED SPOTTER

            LOCAL ROADS FLASH FLOODING.

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Nov 17, 3:42 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EST SUN NOV 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 WSW TRAVERSE CITY     44.75N 85.63W
11/17/2013                   GRAND TRAVERSE     MI   AMATEUR RADIO

            INTERSECTIONS OF 16TH AND 14TH STREETS AT
            VETERANS DRIVE FLOODED.

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Nov 17, 3:45 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EST SUN NOV 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 ESE CADILLAC          44.24N 85.40W
11/17/2013                   WEXFORD            MI   EMERGENCY MANAGER

            FLASH FLOODING AT THE INTERSECTION OF
            BUSINESS 131 AND GRANITE ST. FLASH FLOODING
            ALSO IN RESIDENTIAL AREAS NEARBY.

&&

NWS GAYLORD MI
IRIS SYSTEM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:43 AM ESTHigh Wind WarningAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more30 hr
Nov 17, 3:47 AM ESTStorm WarningAPX37 hr
Nov 17, 12:59 PM ESTSpecial Marine WarningAPX91 min
Nov 17, 2:06 PM ESTSpecial Marine WarningAPX54 min
Nov 17, 3:15 PM ESTFlash Flood WarningAPXAntrim, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 6 more6 hr
Nov 17, 3:51 PM ESTSpecial Marine WarningAPX54 min
Nov 17, 4:04 PM ESTSevere Thunderstorm WarningAPXArenac, Gladwin, Ogemaw56 min
Nov 17, 4:56 PM ESTSevere Thunderstorm WarningAPXArenac, Iosco, Ogemaw64 min
Nov 17, 5:03 PM ESTSpecial Marine WarningAPX117 min
Nov 17, 5:13 PM ESTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Oscoda62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.